Minnesota, 2023

Flash Flood in Minnesota, June 9, 2023

June 9, 2023 · NWS FGF · 1 event in 1 county or zone

A storm developed over Bemidji, in Beltrami county Minnesota, and was stationary for a period of time. In this period, 2 - 5 inches of rain was estimated over the area from our radar which overwhelmed the city's storm drains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A storm developed over Bemidji, in Beltrami county Minnesota, and was stationary for a period of time. In this period, 2 - 5 inches of rain was estimated over the area from our radar which overwhelmed the city's storm drains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 5:20 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 9, 5:20 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
620 PM CDT Fri Jun 9 2023

.UPDATE...
Issued at 616 PM CDT Fri Jun 9 2023

Cold front continues southward this evening, with thunderstorm
activity along and ahead of the front. Low level shear, combined
with convective updrafts along the many outflow boundaries, has
generated an environment that will be favorable for landspout
development through the next several hours. The primary region
where this may occur is generally south of Highway 200 and west of
the Red River.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 302 PM CDT Fri Jun 9 2023

Convection and smoke will be the main issues for the period.

Northwesterly flow aloft with a reinforcing shortwave digging down
this afternoon and tonight. This will help push the cold front
currently near the international border down through the CWA
during the night. There is a good amount of ML CAPE of around 2000
J/kg near the boundary, and effective bulk shear is around 30 kts.
A few storms that have crossed into ND have been pulsing up and
producing winds just under severe criteria around 50 mph. There
will continue to be a few strong to severe cells as the frontal
boundary pushes south this evening. HREF has a few paintballs with
updraft helicity over 75, but not a lot and at this point it seems
probability of severe will be around 10 percent. By 04 to 05Z,
even the more bullish CAMs have convection diminishing down to
showers and pushing southward out of our CWA. Have some low POPs
lingering in our south a bit longer for some post-frontal shower
activity, but otherwise should start to become more quiet on the
precipitation side of things as we head through tonight and into
tomorrow.

With a large amount of Canadian wildfires upstream of both upper
flow and surface winds, seeing some smoke will be a possibility
late tonight into tomorrow. The HRRR and RAP both have some high
vertically integrated smoke coming into our northern counties this
evening, so continued the trend of including higher sky cover even
with clearing behind the front. Surface smoke is more
questionable, with Canadian and domestic models both showing only
small concentrations of low level smoke. There will be good mixing
behind the cold front, but not confident enough to include in the
grids at this point.

Saturday will be pretty quiet with cold air advection continuing.
Northeast winds will get somewhat breezy with gusts up into the 25
to 30 mph range in eastern ND. However, temperatures will be
quite a bit cooler than they have been recently, and the afternoon
RH values should stay mostly above 30 percent. The only area where
they could get close to 30 percent will be in our northeastern
counties, where winds are expected to be lower. Thus, think fire
danger will not be too much of an issue on Saturday. Conditions
will be cool and quiet Saturday night with high pressure and
temperatures dropping into the upper 40s in some areas.

.LONG TERM...(Sunday through Friday)
Issued at 302 PM CDT Fri Jun 9 2023

Sunday and Monday...Conditions remain fairly quiet with the main
upper low lingering over the Great Lakes. Surface high pressure
remains across the Plains, with relatively dry air coming down out
of Canada. Remains to be seen if we get any high or surface level
smoke from Canadian wildfires, as smoke models don't go out that
far, but will keep an eye out. Temperatures will be close to
seasonal averages on Sunday, but start to rise a bit on Monday as
upper ridging builds in to our west.

Tuesday through Friday...The upper ridge over the western Plains
starts to break down a bit and move eastward. There is the potential
for some ridge riding shortwaves to come down into our area, but
much will depend on exact timing of the ridge breaking down and
particulars of small scale features that cannot be resolved at this
point. By Thursday, there is decent agreement on the main ridge axis
moving into MN, with more of a trough building into the Northern
Rockies and then into the Plains on Friday. Cluster analysis has an
even split with the strength of the upper trough, with some holding
the ridge in the central CONUS a bit stronger and other solutions
showing fairly strong troughing in Manitoba/North Dakota. Precip
chances should be increasing for the end of the week with the trough
over us or approaching, but specifics hard to nail down.
Temperatures will rise back above seasonal averages by mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jun 9 2023

Primary impacts to aviation this evening will be convective
activity in association with an approaching cold front. Sites most
likely to see VCTS will be KFAR, KBJI, and KTVF. A few reports of
landspouts have been noted as of 23Z, with a supportive
environment prevailing through around 02Z. Outside of tstorm
activity, VFR conditions prevail, along with generally light winds
through around 06Z. After that, winds will increase slightly, with
gusts into the 20 to 25 knot range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lynch
SHORT TERM...JR
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, Jun 9, 4:04 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
504 AM CDT Fri Jun 9 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
504 AM CDT Fri Jun 9 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the region this
afternoon into early evening, best chance between 3PM to 9PM. The
main impact will be lightning. A few thunderstorms may be strong
bringing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 4:03 PM CST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
503 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
06/09/2023  E48 MPH          Grand Forks        ND   Mesonet

            NDAWN report.

&&

TT
Special weather statement, Jun 9, 4:33 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Fri Jun 9 2023

NDZ028>030-038-039-092315-
Griggs ND-Steele ND-Traill ND-Barnes ND-Cass ND-
533 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northwestern Cass,
southwestern Traill, southeastern Griggs, northeastern Barnes and
Steele Counties through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Blabon, or 31 miles north of
Valley City, moving south at 25 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Portland, Finley, Hope, Page, Galesburg, Erie and Clifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4752 9801 4757 9738 4711 9719 4710 9802
TIME...MOT...LOC 2232Z 342DEG 21KT 4736 9782

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kent
Local storm report, Jun 9, 4:40 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
540 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Funnel Cloud     2 SSW Sherbrooke        47.43N 97.73W
06/09/2023                   Steele             ND   Public

&&

TT
Special weather statement, Jun 9, 5:15 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
615 PM CDT Fri Jun 9 2023

NDZ038-039-092345-
Barnes ND-Cass ND-
615 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of northwestern Cass and
central Barnes Counties through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Bald Hill Dam to Hunter. Movement was south at 25 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Valley City, Casselton, Mapleton, Arthur, Hunter, Tower City and
Page.

This includes Interstate 94 in North Dakota between mile markers 275
and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4723 9821 4724 9763 4724 9713 4685 9701
      4683 9839
TIME...MOT...LOC 2315Z 358DEG 22KT 4710 9810 4719 9722

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kent
Special weather statement, Jun 9, 5:35 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
635 PM CDT Fri Jun 9 2023

MNZ017-024-100000-
Hubbard MN-South Beltrami MN-
635 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Hubbard
and south central Beltrami Counties through 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bemidji, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bemidji, Plantagenet Lake, Wilton, Lavinia, Rosby, Lake Bemidji State
Park and Nary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4727 9504 4753 9504 4757 9478 4735 9467
      4733 9467 4732 9466
TIME...MOT...LOC 2335Z 348DEG 17KT 4744 9488

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kent
Special weather statement, Jun 9, 5:49 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Jun 9 2023

NDZ038-039-049-100015-
Ransom ND-Barnes ND-Cass ND-
649 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northern Ransom,
southwestern Cass and southeastern Barnes Counties through 715 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Lucca, or 20 miles southeast of
Valley City, moving south at 20 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Enderlin, Sheldon, Fingal, Fort Ransom, Nome, Kathryn and Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4683 9804 4679 9752 4651 9730 4650 9803
TIME...MOT...LOC 2348Z 348DEG 16KT 4670 9773

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kent

The radar

The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beltrami

When
June 9, 6:39 PM CST to 6:49 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji to 0.97 mi ENE of Bemidji
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.480, -94.880

Beltrami county emergency manager reports 2.1 inches of rain from personal rain gauge in just under an hour. Storm drains are backing up in town, with flash flooding occurring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114397.